All medications have risks. As a physician, we have to weigh the risk/benefit ratio for each patient. Many patients really need an antibiotic to avoid devastating consequences from bacteria.
I try to tell all my patients to be aware of any side effect with any medication we give. My mom herself had major negative consequences from simple meds given to her and so my father always taught us to avoid meds unless we really need them.
There is that balance, though, of when to give a prescription and when to try to encourage the patient to be patient & help his or her body naturally get rid of the bugs. This can be tough.
If family members are present with the patient and/or if the patient is educated and will communicate with me how he or she is doing, I try to tell them about this philosophy: let’s try to see if your body can naturally kill the bugs. If it cannot (with sleep, a lot of water, Vitamin D to improve immune function, natural sun light within reason, prayer, and many other interventions that are non-invasive), then I give them a prescription for an antibiotic but tell them they each have their own risks. Some of them can be very serious as noted in the NYT article below.
Most doctors I know including myself are honestly trying to do no harm to our patients and want to prevent them from terrible consequences from bacterias and other bugs.
I try to tell all my patients as an eye surgeon, for example, the importance of Punctal Occlusion: putting pressure over their punta (little opening in the corner of the eye near the nose) after a drop has been placed and the eye closed, to help improved the efficacy of the eye drop and try to decrease systemic (body) side effects. We routinely give fluoroquinolone eye drops after cataract surgery to help decrease the risk of the blinding (and potentially loss of eye) from endophthalmitis (a dangerous eye infection). We do know that before these eye drops, the rates of endophthalmitis were higher which was really terrible for patients. The rates now are less, but how many have side effects from these fluoroquinolone eye drops? About 1-6% may have a side effect, but this is still being studied: mostly noted as:
- Stinging/burning upon instillation of drops
- Ocular irritation or redness
- Increased tearing
- Decrease in vision
- Dry eyes
- Increased coughing or difficulty breathing
- Rash on skin
- Swollen face and/or throat
Nonetheless, bad things can happen from antibiotics. I hope all of you will read through the below and help educate your doctors: often they are trying to do their best for you but do not know all the consequences.
Let me know if you have had terrible side effects from drugs.
WELL; A Cure That Can Be Worse Than the Illness
Such is the case with an important class of antibiotics known as fluoroquinolones. The best known are Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin). In 2010, Levaquin was the best-selling antibiotic in the United States.
But by last year it was also the subject of more than 2,000 lawsuits from patients who had suffered severe reactions after taking it.
Part of the problem is that fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections likehospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis,bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies – or are caused by viruses, which are not susceptible to antibiotics.
In an interview, Mahyar Etminan, a pharmacological epidemiologist at the University of British Columbia, said the drugs were overused “by lazy doctors who are trying to kill a fly with an automatic weapon.”
Dr. Etminan directed a study published in April in The Journal of the American Medical Association showing that the risk of suffering a potentially blinding retinal detachmentwas nearly fivefold higher among current users of fluoroquinolones, compared with nonusers. In another study submitted for publication, he documented a significantly increased risk of acute kidney failure among users of these drugs.
The conditions Dr. Etminan has studied are relatively easy to research because they result in hospitalizations with diagnoses that are computerized and tracked in databases. Far more challenging to study are the array of diffuse, confusing symptoms suffered by fluoroquinolone users like Lloyd Balch, a 33-year-old Manhattan resident and Web site manager for City College of New York.
In an interview, Mr. Balch said he was healthy until April 20, when a fever and cough prompted him to see a doctor. Nothing was heard through a stethoscope, but a chest X-ray indicated a mild case of pneumonia, and he was given Levaquin. Although he had heard of problems with Levaquin and asked the doctor if he might take a different antibiotic, he was told Levaquin was the drug he needed.
After just one dose, he developed widespread pain and weakness. He called to report this reaction, but was told to take the next dose. But the next pill, he said, “eviscerated” him, causing pain in all his joints and vision problems.
Debilitating Side Effects
In addition to being unable to walk uphill, climb stairs or see clearly, his symptoms included dry eyes, mouth and skin; ringing in his ears; delayed urination; uncontrollable shaking; burning pain in his eyes and feet; occasional tingling in his hands and feet; heart palpitations; and muscle spasms in his back and around his eyes. Though Mr. Balch’s reaction is unusual, doctors who have studied the side effects of fluoroquinolones say others have suffered similar symptoms.
Three and a half months after he took that second pill, these symptoms persist, and none of the many doctors of different specialties he has consulted has been able to help. Mr. Balch is now working with a physical therapist, but in a phone consultation with Dr. David Flockhart, an expert in fluoroquinolone side effects at the Indiana University School of Medicine, he was told it could take a year for his symptoms to resolve, if they ever do disappear completely.
Guidelines by the American Thoracic Society state that fluoroquinolones should not be used as a first-line treatment for community-acquired pneumonia; it recommends that doxycycline or a macrolide be tried first. Mr. Balch didn’t know this, or he might have fought harder to get a different antibiotic.
Adverse reactions to fluoroquinolones may occur almost anywhere in the body. In addition to occasional unwanted effects on the musculoskeletal, visual and renal systems, the drugs in rare cases can seriously injure the central nervous system (causing “brain fog,” depression, hallucinations and psychotic reactions), the heart, liver, skin (painful, disfiguring rashes and phototoxicity), the gastrointestinal system (nausea and diarrhea), hearing and blood sugar metabolism.
The rising use of these potent drugs has also been blamed for increases in two very serious, hard-to-treat infections: antibiotic-resistant Staphylococcus aureus (known as MRSA) and severe diarrhea caused by Clostridium difficile. One study found that fluoroquinolones were responsible for 55 percent of C. difficile infections at one hospital in Quebec.
Fluoroquinolones carry a “black box” warning mandated by the Food and Drug Administration that tells doctors of the link to tendinitis and tendon rupture and, more recently, about the drugs’ ability to block neuromuscular activity. But consumers don’t see these highlighted alerts, and patients are rarely informed of the risks by prescribing doctors. Mr. Balch said he was never told about the black-box warnings.
Lack of Long-Term Studies
No one knows how often serious adverse reactions occur. The F.D.A.’s reporting system for adverse effects is believed to capture only about 10 percent of them. Complicating the problem is that, unlike retinal detachments that were linked only to current or very recent use of a fluoroquinolone, the drugs’ adverse effects on other systems can show up weeks or months after the treatment ends; in such cases, patients’ symptoms may never be associated with prior fluoroquinolone therapy.
No long-term studies have been done among former users of these antibiotics.Fibromyalgia-like symptoms have been associated with fluoroquinolones, and some experts suggest that some cases of fibromyalgia may result from treatment with a fluoroquinolone.
A half-dozen fluoroquinolones have been taken off the market because of unjustifiable risks of adverse effects. Those that remain are undeniably important drugs, when used appropriately. But doctors at the Centers for Disease Control and Prevention have expressed concern that too often fluoroquinolones are prescribed unnecessarily as a “one size fits all” remedy without considering their suitability for different patients.